MAUDE Adverse Event Report: TERUMO CORPORATION, ASHITAKA CAPIOX RX15 W/ 4L RESERVIOR (RT. PORT); OXYGENATOR, CARDIOPULMONARY BYPASS

TERUMO CORPORATION, ASHITAKA CAPIOX RX15 W/ 4L RESERVIOR (RT. PORT); OXYGENATOR, CARDIOPULMONARY BYPASS
Catalog Number CX*RX15RE40
Medical Device Problem Code Connection Problem (2900)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/23/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The actual device and a photograph were returned to the manufacturing facility for evaluation.A review of the photograph revealed the female connector of the yellow stopcock had been fractured at the base and the yellow stopcock had come off.The sampling line had also come off the cradle component.Visual inspection of the actual device revealed, in addition to the findings from the review of the picture, that the sampling system had also been fractured at the bonded joint of the female connector of the red stopcock to the male connector of the yellow stopcock.Visual inspection of the cradle component found the trace of the adhesive.This indicates that insufficient application of the adhesive is not the cause of the sampling system having come off the cradle component.Further inspection of the fracture cross sections under magnification and electron microscopy revealed that the fracture cross sections at the base of the female connector of the yellow stopcock had some smooth segments and rough segments and on the smooth segments the generation of some streaks were noted.On the fracture at the bonded joint of the female connector of the red stopcock to the male connector of the yellow stopcock, the fracture end on the yellow stopcock side was noted to have a tapered shape and appeared as if it had been crushed.Both fracture cross-sections were in the rough state.Function testing was conducted: the sampling line system was fractured by the female connector being exposed to a shock force.The female connector became fractured at the base.The fracture cross sections were noted to have some smooth segments and rough segments with the generation of some streaks on the smooth segments.The state of the fractured cross section was observed to be very similar to that of the actual sample.A review of the device history record and shipping inspection record of the involved product code/lot number combination was conducted with no relevant findings.A search of the complaint file found no other report with the involved product code/lot# combination.There is no evidence that this event was related to a device defect or malfunction.Although the exact cause cannot be definitively determined based on the investigation results, it is likely the actual sample was subjected to a shock force.The fracture noted at the bonded joint of the female connector of the red stopcock to the male connector of the yellow stopcock is likely to have been caused due to the actual sample having been subjected to some distorting and/or bending forces during transportation back to manufacturer.The device labeling does address the potential for such an occurrence in the instruction for use (ifu) with the statement such as the following: "do not use if the package or device is damaged (e.G.Cracked) or any of the port caps are off." terumo medical products (tmp) (importer) registration no.2243441 is submitting this report on behalf of ashitaka factory of terumo corporation (manufacturer) registration no.9681834.Exemption number e2015022.All available information has been placed on file in quality assurance at the manufacturing facility for appropriate tracking, trending and follow-up.
 
Event or Problem Description
The user facility reported clogging during the use of a capiox device.Follow up communication with the user facility confirmed the following information: the perfusionist received a box with an oxygenator for new procedure; it was reported he unpacked the box and he observed that the manifold was broken in pieces; it was reported that he tried to repair it but was unsuccessful, so he needed to utilize another kind of device in order to conduct the bcp; it was reported that he discarded the terumo set and changed it out for other; the procedure was completed successfully; and the patient was not harmed.

Brand Name
CAPIOX RX15 W/ 4L RESERVIOR (RT. PORT)
Common Device Name
OXYGENATOR, CARDIOPULMONARY BYPASS
Manufacturer (Section D)
TERUMO CORPORATION, ASHITAKA
150 maimaigi-cho
fujinomiya city, shizuoka 418
JA  418
MDR Report Key5966474
Report Number9681834-2016-00223
Device Sequence Number19000816
Product Code DTZ
UDI-Device Identifier04987350771070
UDI-Public04987350771070
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
K051997
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 09/21/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/30/2018
Device Catalogue NumberCX*RX15RE40
Device Lot Number151225
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/08/2016
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/23/2016
Initial Report FDA Received Date09/21/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1